Retinopathy associated with pegylated interferon and ribavirin is a known complication of this therapy, and is typically bilateral and asymptomatic. Few patients complain of visual disturbance, and only rarely is there permanent visual impairment after the retinopathy resolves. A 65-year-old man presented with bilateral reduced visual acuity. Treatment with pegylated interferon and ribavirin was initiated 12 weeks prior due to chronic hepatitis virus C. On examination, multiple cotton-wool spots were noticed bilaterally, and visual field testing demonstrated decreased sensitivity. Treatment was stopped and the retinopathy was followed up for 4 months by ophthalmic examination and high-resolution optical coherence tomography. The cotton-wool spots resolved and high-resolution optical coherence tomography demonstrated restoration of normal retinal configuration. Visual acuity and visual field testing improved over 4 months, but did not return to their baseline values. This is a rare case of permanent visual impairment caused by retinopathy associated with pegylated interferon and ribavirin.
Retinopathy Associated With Pegylated Interferon and Ribavirin Causing Permanent Visual Impairment in a Patient With Chronic Hepatitis C
From the Department of Ophthalmology, Tel Aviv Sourasky Medical Center, Tel Aviv, Israel.
The authors have no financial or proprietary interest in the materials presented herein.
The authors thank Mrs. Galit Yair-Pur for her photographic and technological assistance.
Address correspondence to Elad Moisseiev, MD, Department of Ophthalmology, Tel Aviv Sourasky Medical Center, Weitzman 6 St., Tel Aviv, 64239 Israel. E-mail: firstname.lastname@example.org
Received: December 11, 2010
Accepted: August 03, 2011
Posted Online: September 08, 2011
Hepatitis C virus (HCV) is a blood-borne RNA virus that causes chronic liver disease. Current treatment for HCV includes a combination of pegylated interferon and ribavirin administered over 24 or 48 weeks.1 This treatment is effective and leads to undetectable HCV RNA in 70% of patients.2
Retinopathy is a known complication of this combination therapy that is characterized by cotton-wool spots and retinal hemorrhages.1–5 It is usually bilateral, and its occurrence in patients with HCV receiving this treatment was reported to be between 15% and 86% in different studies.2,3,5 Most patients are asymptomatic, and the retinopathy resolves spontaneously without cessation of therapy.2–5 Several mechanisms for this retinopathy have been suggested, such as immune complex deposition or leukocyte trapping causing retinal capillary occlusion, and endothelial dysfunction.2,3 Hypertension, diabetes mellitus, and age older than 45 years were found to be risk factors for retinopathy associated with pegylated interferon and ribavirin.3–5 There are few reports of permanent visual impairment caused by this retinopathy.3,5
We describe a 65-year-old man who presented to our clinic with reduced vision in both eyes. Medical history included hypertension and chronic hepatitis C. Treatment with pegylated interferon and ribavirin was initiated 12 weeks prior to his presentation. Ocular history included bilateral pseudophakia, with documented visual acuity (VA) of 20/20 in both eyes.
On examination, VA was 20/50 in the right eye and 20/30 in the left eye. Slit-lamp biomicroscopy revealed bilateral normal anterior segments, and applanation tonometry was normal. Dilated fundus examination revealed multiple peripapillary cotton-wool spots bilaterally (Fig. 1). Automated visual field testing demonstrated general decreased sensitivity bilaterally, with a mean deviation value of −22 dB in the right eye and −17 dB in the left eye. Treatment with pegylated interferon and ribavirin was discontinued, and the patient was observed in our clinic. By 4 months of follow-up, the cotton-wool spots had absorbed, VA improved to 20/30 in the right eye and 20/25 in the left eye, and mean deviation improved to −6 dB in the right eye and −7 dB in the left eye. The gradual absorption of the cotton-wool spots was documented by high-resolution spectral-domain optical coherence tomography (Fig. 2).
Figure 1. Fundus photographs of both eyes at presentation, demonstrating multiple peripapillary cotton-wool spots bilaterally.
Figure 2. High-resolution spectral-domain optical coherence tomography documentation of the clinical course of one of the lesions. Marked focal retinal nerve fiber layer thickening and hyper-reflectivity was demonstrated at presentation (A), which gradually improved at 1 week (B) and 3 weeks (C) until restoration of normal retinal configuration after 4 months (D).
Our patient demonstrated typical findings of retinopathy associated with pegylated interferon and ribavirin, with bilateral multiple cotton-wool spots appearing 12 weeks after therapy initiation. However, he was visually symptomatic and although treatment was discontinued he suffered mild yet permanent visual impairment even after resolution of the retinopathy.
Visually symptomatic retinopathy associated with pegylated interferon and ribavirin is rare. For example, d’Alterouche et al.4 reported that none of 144 patients with HCV who received this combination therapy were symptomatic. Other series reported only 1 to 2 patients who presented with decreased VA.3,5
Most researchers advise cessation of therapy only if retinopathy is symptomatic or additional complications occur, such as ischemic neuropathy, optic disc edema, or retinal vascular occlusions.1–5 Discontinuation of therapy usually leads to resolution of the retinopathy and restoration of baseline VA. In a literature review of recent studies, we found only one report of a patient whose visual field defect remained permanent even after discontinuation of therapy.3 The permanent damage may be caused by residual retinal damage following nerve fiber layer swelling, which has been shown to remain even after complete resolution of the cotton-wool spots.6
We present this case for several reasons. It is unusual in severity because the patient was visually symptomatic, which led to cessation of therapy. The fact that VA and visual field testing were not completely restored makes it a rare case in which visual impairment was permanent. Additionally, we believe the fundus picture of bilateral multiple cotton-wool spots and the spectral-domain optical coherence tomography documentation of their gradual absorption in our patient are impressive and may serve to clearly illustrate and raise clinicians’ awareness to this uncommon retinopathy.
- Cuthbertson FM, Davies M, McKibbin M. Is screening for interferon retinopathy in hepatitis C justified?Br J Ophthalmol. 2004;88:1518–1520. doi:10.1136/bjo.2004.043968 [CrossRef]
- Adams S, Ostermeier M. Retinopathy associated with pegylated interferon and ribavirin treatment for chronic hepatitis C. Optometry. 2010;81:580–586.
- Schulman JA, Liang C, Kooragayala LM, King J. Posterior segment complications in patients with hepatitis C treated with interferon and ribavirin. Ophthalmology. 2003;110:437–442. doi:10.1016/S0161-6420(02)01741-4 [CrossRef]
- d’Alterouche L, Majzoub S, Lecuyer AI, Delplace MP, Bacq Y. Ophthalmologic side effects during alpha-interferon therapy for viral hepatitis. J Hepatology. 2006;44:56–61. doi:10.1016/j.jhep.2005.07.026 [CrossRef]
- Lim JW, Shin MC. Pegylated-interferon associated retinopathy in chronic hepatitis patients. Ophthalmologica. 2010;224:224–229. doi:10.1159/000260228 [CrossRef]
- Gomez ML, Mojana F, Bartsch DU, Freeman WR. Imaging of long term retinal damage after resolved cotton wool spots. Ophthalmology. 2009;116:2407–2414. doi:10.1016/j.ophtha.2009.05.012 [CrossRef]